Help for nerve pain and stiffness?


Question from Becca: I have nerve pain in ankles and wrists, which my oncologist says is from the chemo (AC+Taxotere). I also take Arimidex. What could help with the pain and stiffness?
Answers - Julie Gralow, M.D. Bone and muscle aches are side effects of both chemotherapy and hormonal therapy. We know that in some patients, for up to a year or two after completing a chemotherapy regimen such as AC and Taxotere, some bone and joint aches can persist. In general, we encourage—if the pain requires it—some mild anti-inflammatories, such as ibuprofen. We also encourage physical activity. We've seen in a recent study evaluating Arimidex and tamoxifen that non-specific muscle and bone aches and pains were seen more often in women receiving Arimidex than in those receiving tamoxifen. So it's possible that the Arimidex is contributing to the problem. We would treat it in much the same way; in other words, managing the symptoms with some gentle anti-inflammatories.

One thing that patients and healthcare providers want to make sure of is that bone or joint pain aren't related to a cancer recurrence. Maintaining good communication and letting your healthcare team know what kinds of pain you're having will help them sort out whether this is an anticipated side effect of treatment or whether it's something that deserves a little more evaluation. In patients who received Neupogen—which is a white blood cell growth factor— during chemotherapy, we have noted that bone pain is a common complaint, but that it does tend to get better over time. For patients who are currently on Neupogen, the pain can be quite severe. Sometimes the best treatment is to reduce the dose while making sure the white blood cell counts are still in a good range.

On Wednesday, January 15, 2003, our Ask-the-Expert Online Conference was called Managing Treatment Side Effects. Julie Gralow, M.D. and Marisa Weiss, M.D. answered your questions about many of the short-term and long-term side effects of breast cancer treatment, and ways of minimizing them, so you can get on with your life and enjoy your day-to-day activities.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C2a
C2b
Evergreen-donate
Back to Top